# SDR 4MCA2015F00094

- Difficulty date: August 4, 2015
- Submitted: August 12, 2015
- Operation: Air carrier
- Aircraft: N999RK
- Make and model: Cessna 414
- Engine: Cont TSIO520NB
- System (JASC): 7414 · Magneto/Distributor
- Part: Magneto
- Condition: Malfunctioned
- Location: Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

ATC KEPT ACFT AT 3000 FT FOR APPROXIMATELY 15 MINUTES.  DURING THIS TIME, KEPT FULL POWER AND MIXTURE FULL RICH,  WAS EXPECTING A CLIMB TO FILED ALTITUDE.  AFTER ABOUT 15 MINUTES, SET POWER TO CRUISE SETTING AND LEANED MIXTURE.  A FEW MINUTES LATER, WAS TOLD TO CLIMB TO 5000 FT THEN TO 14,000 FT.  INCREASED MIXTURES AND POWER TO CLIMB SETTINGS AND BEGAN CLIMB.  PASSED 5000 FT, THE RT ENGINE STARTED TO RUN ROUGH.  THOUGHT I HAD A FOULED PLUG SINCE ALL ENGINE INDICATIONS WERE NORMAL.  LEANED MIXTURE IN THE HOPES OF CLEARING PLUG. THIS DID NOT WORK, MADE AN UNSCHEDULED LANDING.  DID A RUN UP TO CLEAR UP ANY FOULED PLUGS ON THE GROUND.  THIS SEEMED TO WORK BECAUSE THE ENGINE BEGAN TO RUN SMOOTHLY. HAD A NORMAL MAG DROP, TOOK OFF AND ON CLIMB OUT, THE RT ENGINE BEGAN TO RUN ROUGH AGAIN.  CIRCLED BACK AND MADE A NORMAL LANDING.  AFTER TAXIING IN AND SHUTTING DOWN, NOTICED THAT I HAD HIT A BIRD WHERE THE RT ENGINE COWLING JOINS THE WING. THIS WAS RIGHT NEXT TO THE AIR INTAKE.  THOUGHT THAT SOME OF THE BIRD MIGHT HAVE BEEN INGESTED INTO THE ENGINE THUS CAUSING THE ENGINE TO RUN ROUGH.  SINCE MAINTENANCE HAD GONE HOME AND MY PASSENGERS NEEDED TO GET HOME I ELECTED TO RENT A CAR TO DRIVE THEM HOME AND WOULD RETURN ONCE THE ACFT HAD BEEN FIXED.  ON 8/7/2015 I RETURNED WITH MY MECHANIC AND HAD HIM CHECK OUT THE RT ENGINE. LOCAL MAINTENANCE HAD ALSO CHECKED THE ENGINE OUT AND FOUND A DEFECTIVE MAGNETO. MAGNETO WAS REPLACED WITH A SPARE THAT I HAD IN THE ACFT.  AFTER FINDING NO OTHER ISSUES AND AFTER DOING A THOROUGH RUN UP WITH MY MECHANIC, FLEW AIRCRAFT HOME WITH NO ISSUES.
